Wear Plenty of Sunscreen

MewElla
By MewElla Latest Reply 2011-08-31 22:50:49 -0500
Started 2011-03-30 08:19:35 -0500

After being cooped up all winter, it is natural to seek out the sun on vacation.But some diabetes drugs, such as glucotrol and diabeta can make your skin especially sensitive to sunlight. A bad sunburn can really raise your blood sugar and sometimes can lead to infections. Use a sunscreen with an SPF of 30 or higher and put it on more liberally than you think you should.


15 replies

MoeGig
MoeGig 2011-04-16 21:33:59 -0500 Report

Speaking of skin and sun, does anyone have info on the possible complications of excess Vitamin D on generating excema? I had been taking 2600 IU of D as a antidote for cancer…(it's in my family and I've read medical articles that D inhibits the growth of cancer cells). I quit the D about a week ago and my skin condition seems to have returned to normal. I have to do more testing to really determine if it's the D or something else.

Nova69
Nova69 2011-04-16 19:54:47 -0500 Report

Good advice and remember, you can get a bad sunburn even on an overcast day. The UV rays can go right through the cloud cover even when most of the visible light can't.

kittenpurr1
kittenpurr1 2011-03-30 15:23:41 -0500 Report

I am so glad that MewElla posted this, so newly diagnosed patients will know. I had a patient (dog) who was on Lasix for congestive heart failure, so I could only have him out for a few minutes. I took a lot of time with this patient, because the Lasix removed the fluid from his heart, and I was able to monitor him more this way. So, you don't think I am crazy- I worked for a clinic.

jayabee52
jayabee52 2011-03-30 15:36:29 -0500 Report

My bride had CHF too and Drs had used Lasix as their diuretic of choice. Unfortunately they gave her a little too much of a dose and she began to have hearing problems and she eventually needed a hearing aid.

Completely blind, and half deaf, quite a combination. And then one time her Docs intubated her and damaged her vocal cords in the process, so she had trouble being heard. What an ideal wife! Couldn't see me misbehavin, couldn't hear well, and couldn't yell at me, WHAT A WOMAN! (tongue FIRMLY planted in cheek!)

Seriously, she was a FANTASTIC woman/bride/lover to me. I'm glad she let me into her life to share it.

Graylin Bee
Graylin Bee 2011-03-30 22:01:20 -0500 Report

My husband enjoys the peace and quiet whenever I get laryngitis. What a break for him if he hid my glasses when that happens.

kittenpurr1
kittenpurr1 2011-03-30 15:57:17 -0500 Report

That is sooo sweet. I am on 80 mgs. of Lasix right now. That's a pretty high dose. I don't know why I have so much swelling, I know one med causes it, but I try not to take the pain med, unless I just can't take the pain- no more. I have had trouble with this swelling every since they removed Darvon and Darvocet off the shelf. Every pain med they give me, I react to. I am tired of being a swoll up lab rat. Shoes…in November, I had to wear house slippers, all the way through Christmas. That wasn't the most appealing dress wear. I have arthiritis in my foot, so maybe some of the swelling comes from it, but I have never been this bad before. Too many different medications at one time. Since January- I have been diagnosed with all kinds of things. I don't use salt. The meds that they give me with any sodium in them, I don't take. I think this is from the codeine. I know Morphine is worse. I am so tired of looking like the drug store.

paparoo
paparoo 2011-04-17 02:27:04 -0500 Report

Hi kittenpurr1

I also take lasix. Dr told me that lasix was an acronym for "last six", referring to the number of hours a dose is effective (I think).

Anyway, I find that limiting my sodium intake helps a lot. I live alone, and at one time my diet was mainly TV dinners and other processed foods. Of course you know what that does to a diabetic!

There's got to be a better solution for you. Keep searching for one - you'll find it.

jayabee52
jayabee52 2011-03-30 16:10:31 -0500 Report

I think my beloved bride took about 60 different meds. She didn't walk when she walked she rattled because of all of the pills! LoL!

I wish I could think of the 3 diuretics she took instead of the lasix. One was Bumex(Bumetadide), but can't remember the other 2.

If Dr wants to increase your lasix you might want to ask for alternatives, because there are some. It seems you're tolerating it for now, or are you? Perhaps they should think of weaning you off of Lasix and starting something new. Perhaps you'll get better results if a different diuretic takes a different approach. Just thinkin'

BTW what kind of Arthritus you have in your foot?

Gabby
GabbyPA 2011-03-30 10:15:53 -0500 Report

My hubby just recently had to take an anti biotic (doxyclcline) and it is the generic for tetracycline. No warning on it, but there should be. Tetracycline is dangerous in the sun, and so it seems, it's generic counter part is as well. He had "new" skin on some old scrapes and they burned horribly and he said they felt like the were on fire. So be aware and ask your pharmacist. The warnings are not always on your bottles.

kittenpurr1
kittenpurr1 2011-03-30 15:20:10 -0500 Report

Most antibiotics are that way, also it amazes me at the people that don't know they shouldn't drink while taking them. I always have to remind my daughter, don't drink any beer. It kills the pills.
Most people should always eat a bite of food with their antibiotics, too. Some juices don't mix well with some medications, if in doubt ask the pharmist. Also, this isn't always preferred, but you can search the med on the net, b/c some drug stores are so busy, they don't have time to tell you things that you need to know.

jayabee52
jayabee52 2011-03-30 09:29:36 -0500 Report

I also see many medications which say things like "avoid exposure to sun". We would do well to heed those warnings.

yviesadie
yviesadie 2011-04-17 10:52:11 -0500 Report

I live in Florida and I avoid the sun. The only time I come in contact with it is from walking from my car to the shops.